New Mexico, 2018

Damaging Wind in New Mexico, July 2, 2018

July 2, 2018 · NWS MAF · 1 event in 1 county or zone

An upper level high pressure system extended from the east coast to the Southern Plains. A weak surface trough was in place across central New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level high pressure system extended from the east coast to the Southern Plains. A weak surface trough was in place across central New Mexico. Intense heating at the surface along with moist upslope flow were present across southeast New Mexico and West Texas. These conditions resulted in storms that produced severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 2, 12:28 PM MST, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 2, 12:28 PM MST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
228 PM CDT Mon Jul 2 2018

.DISCUSSION...

Upper ridging is beginning to build in across the area from the
east, but low heights and abundant moisture are still allowing
storms to develop this afternoon. Best chances remain over the
higher terrain and adjacent plains. Heavy rain and localized flash
flooding is possible with any storm. Similar conditions (a bit
less storm coverage) are expected Tuesday with temperatures again
several degrees above normal.

Attention then turns to the east to an inverted trough currently
moving west along the northern Gulf Coast. Ridging to the north will
continue to force this system west across Texas this week.
Subsidence on the west side of the trough will keep most locations
dry and hot Wednesday. Tropical moisture and cooler temperatures are
forecast to arrive Thursday as the trough moves across the Big Bend.
It's hard to tell how far north we will see rain Thursday as the
upper ridge really amplifies over the Plains. Deep easterly flow
will keep temperatures near normal through the weekend with a chance
for showers and storms each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     74 101  74 102 /  10   0   0   0
Carlsbad                       72  99  71 100 /  20  30  20  10
Dryden                         74 100  74 102 /  10  10   0   0
Fort Stockton                  73  98  72  99 /  20  10  10   0
Guadalupe Pass                 70  94  71  95 /  10  20  10  20
Hobbs                          71  96  70  97 /  30  20  10   0
Marfa                          65  92  64  94 /  40  40  20  10
Midland Intl Airport           74  99  73 100 /  10  10   0   0
Odessa                         74  99  74 100 /  10  10   0   0
Wink                           74 100  73 101 /  20  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

67/29
Hazardous weather outlook, Jul 2, 11:00 AM MST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
100 PM CDT Mon Jul 2 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
100 PM CDT Mon Jul 2 2018 /1200 PM MDT Mon Jul 2 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms from the northwest Permian Basin, Southeast
New Mexico, southward across the Upper Trans Pecos, Van Horn area,
Davis/Glass Mountains, Marfa Plateau, Stockton Plateau and over the
Big Bend region will persist into the evening.  Some of the storms
will produce strong winds, locally heavy rainfall and frequent
lightning strikes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jul 2, 12:58 PM MST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
258 PM CDT MON JUL 2 2018

TXZ075-022045-
Pecos TX-
258 PM CDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS COUNTY UNTIL
345 PM CDT...

At 257 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Stockton, moving north at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fort Stockton, Fort Stockton-Pecos County Airport and Firestone Test
Track.

This includes Interstate 10 between mile markers 244 and 260.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3080 10293 3090 10314 3120 10311 3114 10270
TIME...MOT...LOC 1957Z 172DEG 14KT 3089 10300

67
Special weather statement, Jul 2, 3:05 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
505 PM CDT MON JUL 2 2018

TXZ075-022245-
Pecos TX-
505 PM CDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS COUNTY UNTIL
545 PM CDT...

At 505 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fort Stockton, moving northeast at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fort Stockton and Fort Stockton-Pecos County Airport.

This includes Interstate 10 between mile markers 255 and 271.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3077 10278 3089 10297 3117 10283 3103 10257
TIME...MOT...LOC 2205Z 211DEG 11KT 3091 10284

84
Special weather statement, Jul 2, 4:25 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
525 PM MDT MON JUL 2 2018

NMZ029-030000-
Northern Lea County NM-
525 PM MDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 600
PM MDT...

At 525 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tatum, moving north at 5 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Tatum, McDonald, Gladiola and Tatum Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3315 10315 3310 10344 3331 10357 3349 10330
      3341 10313
TIME...MOT...LOC 2325Z 165DEG 5KT 3321 10328

10

The radar

The Midland/Odessa radar (KMAF), 130 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lea

When
July 2, 4:32 PM MST
Where
Lea County, 5 mi NW of Hobbs
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
32.751, -103.191

A thunderstorm moved across Lea County and produced a 59 mph wind gust five miles northwest of Hobbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765045.